You notice a ringing in your ears when you get up in the morning. This is odd because they weren’t doing that yesterday. So you begin thinking about likely causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But your head was aching yesterday, and you did take some aspirin last night.
Might the aspirin be the trigger?
And that idea gets your mind working because maybe it is the aspirin. You feel like you recall hearing that certain medicines can bring about tinnitus symptoms. Could aspirin be one of those medicines? And if so, should you stop taking it?
Tinnitus And Medication – What’s The Connection?
Tinnitus is one of those conditions that has long been reported to be associated with many different medications. But what is the reality behind these rumors?
The common thought is that tinnitus is widely seen as a side effect of a broad range of medicines. The fact is that there are a few types of medicine that can produce tinnitus or tinnitus-like symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Here are some hypotheses:
- The affliction of tinnitus is relatively common. Persistent tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many people suffer with tinnitus symptoms. Unrelated tinnitus symptoms can start right around the same time as medicine is taken. It’s understandable that people would erroneously think that their tinnitus symptoms are the result of medication due to the coincidental timing.
- Many medications can impact your blood pressure, which also can affect tinnitus.
- Beginning a new medication can be stressful. Or, in some instances, it’s the underlying cause, the thing that you’re using the medication to fix, that is stressful. And stress is commonly associated with tinnitus. So in this instance, the tinnitus symptoms aren’t being produced by the medication. The whole ordeal is stressful enough to cause this sort of confusion.
What Medications Are Connected to Tinnitus
There are a few medications that do have a well-established (that is, scientifically proven) cause-and-effect connection with tinnitus.
Powerful Antibiotics And The Tinnitus Link
There are ototoxic (harmful to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are quite powerful and are often reserved for specific instances. High doses are known to produce damage to the ears (including some tinnitus symptoms), so such dosages are usually limited.
Medicines For High Blood Pressure
When you have high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. When the dosage is significantly higher than normal, some diuretics will trigger tinnitus.
Aspirin Can Cause Ringing in Your Ears
And, yes, the aspirin could have been what caused your tinnitus. But here’s the thing: Dosage is once again extremely significant. Generally speaking, tinnitus occurs at really high dosages of aspirin. The dosages you would take for a headache or to ward off heart disease aren’t usually large enough to trigger tinnitus. But when you stop using high dosages of aspirin, luckily, the ringing tends to recede.
Check With Your Doctor
Tinnitus might be able to be caused by a couple of other uncommon medications. And the interaction between some mixtures of medicines can also create symptoms. So talking to your doctor about any medication side effects is the best idea.
You should also get examined if you begin experiencing tinnitus symptoms. It’s difficult to say for certain if it’s the medication or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.